Wednesday, August 29, 2007

It's driving me crazy...(er than I already am)

Riley's had quite a few lows lately. I'm talking 40s and 50s. They started on Friday. We went to a football game and he played in the playground the whole time (with a decreased basal), he started running low after that, but I thought I just didn't decrease his basal enough.

I've increased his insulin sensitivity factor. I've decreased his basals and yet he's still going low. I'm even subtracting insulin from pretty much every single bolus he's getting. It is really driving me crazy. I hate the low, lows as much as the high, highs.

When I got home yesterday he was asleep on the couch. I woke him up because I knew if he got too much of a nap in it would be harder to get him to go to bed on time. As soon as his eyes opened he said, "My sugar feels low." It was 43. What if I hadn't woken him up? I don't even want to think about it.

He ran high pretty much all through the night. I chalked that up to rebounding.

Then, at 2:15 today his teacher called to tell me his sugar was 60. 15 minutes later he was 85. I said he'd be OK until he got home.

When he got to my mom's he was 151 and he had a snack.

My mom just called and now he's fifty-freaking-nine again!!!!

It's just so frustrating. So very, very frustrating. His total daily dose of insulin has decreased from 10 units to 9 units over the last week.

I decreased his basals on Saturday and again yesterday. What in the heck else can I do? I don't want to decrease them too much and make him high all the time either.

Have any of you dealt with this before? Any advice? I'm at my wits end. (and my wit wasn't very long to begin with)

6 comments:

Rachel... said...

Out of left field, but maybe the new routine of school?

Vivian said...

Penny- Take a really deep breath. ;) I know it is crazy frustrating. I agree with Rachel, I think it is the new routine. Daniel was wicked high for the first week of school. Maybe Riley is going to drop with excitement and stress, some kids do. If you can stand to stick it out and keep doing what you are doing I bet it corrects itself soon. Big Hugs!
Viv

Allison said...

I *always* went low during the first week of school until we adjusted my insulin. Doesn't account for his morning highs, but ya know, could be the dawn phenomenon or the fact that he is eating early and it just requires additional insulin... Though you did say that this started last Friday... Honestly, it'll take some time but don't react to each number! Look for patterns. Technically a pattern is a blood sugar level occurring two out of three days. So stop adjusting for now and see if/how things mellow out, and if they don't, then make educated changes.

Danny said...

My ten year-old son has had several lows himself lately. I assumed we've messed up on carb counting this week, but then again, we've also been having temps over 100, so maybe that also has something to do with it. Has it been hot where you live?

Penny said...

Danny,

Actually the temperature around here has been in the 90s-100s for a while now. But, it's been in the 80s for the last few days.

He is still having lows. He went low before supper last night again. And, his teacher called today at about 11:30 and he was 53 then. I still don't know what in the heck to do. He runs high all night long, he's high at morning snack, then he goes low in the afternoon only to go high again at night. Maybe his highs at night are rebounds. I don't know.

I'm going to sit down tonight and go over his sugars with a fine tooth comb to try to figure out what to do next.

Thanks for everyone's comments.

Anonymous said...

- Ok I have had diabetes for almost 26 years and its hard i feel for all of you, what is the age of your child? i was diagnosis when i was 8 years old, my life outside of work is work, this is my eating schudule and it has been for years, shot, breakfast, about 10:00am a snack which was embarrassing when i was in school but good because i was able to leave class everyday, then lunch which had to be at 12 or 12:30 the schools must make this happen, then 3 or 3:30 a snack, bout 4 to 5 shot time again, then supper. then a snack right before bedtime. Now as i was told by a specilist that some insulins absorb into fat area and do not always release at the right time i know it sound dumb but kinda makes sense because i am still having low sometimes an hour after i eat, so that was starting to make sense to me and with video games all the electronic stuff out now a days its hard to get time to exercise, but this is a must all so, remember diabetic after about 4 years with it tend to get complications with depression, stress and anxiety i know who dont but it hit me when i was very young so be aware of this in your children, all of these problems make it hard to control diabetics